Behind the Frontline: A Doctor Looks at Combos and Side Effects
Dr. Tom Barrett is an HIV-specialist at Howard Brown Health Center here in Chicago. Howard Brown opened in 1974 as a health clinic for lesbians and gay men, an accepting place where their concerns could be voiced. When the HIV epidemic hit, Howard Brown became, of necessity, a place of expertise for treating people with the virus. Today the center also conducts extensive behavioral research, such as the use and effect of post-exposure prophylaxis (PEP) for sexual exposures, as well as vaccine and drug research. For this HIV Drug Guide issue, Barrett, a young gay doctor who grew up with the epidemic, talks about the meds in combination and some of their most common side effects. Note: what he discusses here and observes in his patients or clinic may not apply to you. As always, speak with your provider.
What drug combinations do you use the most?
I use a lot of once-a-day combinations. My patients generally find it easier to be compliant with a once-a-day regimen. There is a concern that if you miss a dose that the blood levels of the drugs will drop. But with once-a-day, you have half a day to remember a dose, as opposed to only six hours with twice-a-day. If you give patients the option, most will take once-a-day. If we want to manage this disease and maintain quality of life, we have to look at once-a-day therapy.
Once-a-day is harder to use in experienced people because of the resistance their virus has to some of the HIV medicines. A lot of these patients are on 4, 5, or even 6 drugs. But I have some experienced patients on once-a-day just because nothing else has worked, so we try to make it easier. The hope is that we can maintain their T cells. Statistically speaking, their T cells will start to drop over time. The question is how much time.
Sustiva/Combivir is still the most popular combination at our clinic. I have had people on Sustiva since it came out. Many people take it because twice-a-day is easier to remember -- they take their medicine when they get up and when they go to sleep.
The question is always, if you use a drug first and you develop resistance, what does that mean for you down the road? We have a pretty good idea but a lot of our information is based on "test tube" data. We have quite a bit of data on the use of other protease inhibitors after a failure on Viracept. Viracept will fail to work with one specific mutation which does not affect other protease inhibitors currently on the market. However, it has another mutation which will give you cross-resistance to the other PIs.
I hope we will see once-a-day Trizivir in the future. That will make a big difference in how we treat a select group of patients. Imagine one pill once a day as compared to the numerous pills per day we used in the past.
What do you tell people about side effects?
What we really need to talk about is what's most likely to happen -- in the first week, in the first month. I like to tell patients what I know they are going to get and warn them about the symptoms of the bad stuff in case it happens. We always have a talk about realistic expectations. I think it is important that they know what they are buying when they pick a certain regimen.
For example, Retrovir (AZT) has numerous potential side effects. The side effect that most of my patients get is nausea and fatigue that goes away in two to four weeks. I have had a few patients who have had anemia and neuropathy from AZT, however, they have been by far the minority.
If you get a side effect, the question is: can you live with it or not? The majority of side effects go away in a month or two. I have patients with a lot of peripheral neuropathy who say, "Oh, it's nothing." Then I have some patients who can't tolerate even small side effects. It is all about a patient's perspective and how it affects their lives. If we have options and a side effect is severe for a patient then we will switch out a drug. The whole idea is that you should be able to live your life with minimal interference.
We also see a number of patients with high cholesterol and lipodystrophy, and I don't think we always know the cause. I refer to our nutritional counselor regularly. Through dietary and supplement intervention we have minimized diarrhea and gastrointestinal side effects and I have had to use only a small number of cholesterol-lowering medications. While most of my patients don't feel the impact of high cholesterol in their daily life like they would nausea or a rash, it can have a huge effect later in life. We really try to look at the whole picture and keep our patients as healthy and as active as possible. The bottom line is that I need to manage my patient's expectations about certain drugs and try to match the right HIV regimen with the right patient. All of our regimens will work. The question is, will they work for you?
Got a comment on this article? Write to us at email@example.com.
This article was provided by Test Positive Aware Network. It is a part of the publication Positively Aware. Visit TPAN's website to find out more about their activities, publications and services.